Adderall Symptoms, Signs & Side Effects
While Colorado grapples with the opioid epidemic, there are other drugs that are problematic as well. One of those is Adderall, and the side effects of Adderall can be dangerous or even deadly.
This stimulant prescription drug is intended to treat ADHD and narcolepsy, but unfortunately, it’s commonly abused. Adderall is popular among college students and young professionals, as it helps them focus and stay awake for long periods of time, but the Adderall side effects can be incredibly detrimental.
The following outlines some of the possible Adderall side effects, as well as the signs of Adderall abuse and addiction.
Side Effects of Adderall
If you take Adderall for a legitimate medical reason and you follow the instructions of your doctor you’re not likely to experience many if any side effects. The people who suffer from Adderall side effects are usually the people who don’t have a medical need for the drug and take it recreationally.
Some of the side effects of Adderall can include:
- Blurred vision
- Dry mouth
- Nausea, vomiting
- Loss of appetite
- Weight loss
- Sexual problems
- Increased heart rate and blood pressure
When someone takes Adderall, it tends to make them feel a high that includes increased sociability and talkativeness. People on Adderall, particularly when they don’t need it, will feel an increased sense of self-confidence in many cases and they will be very focused and attentive on tasks.
As someone comes off the high of Adderall, they may seem depressed, despondent or fatigued, although they still might not be able to sleep.
Symptoms of Adderall Abuse
There are several reasons Adderall is so commonly abused. The first is because it can help people study, work or stay awake for long periods of time while focusing intensely.
Adderall is also abused because it suppresses the appetite of the user and can help them lose weight.
It’s helpful to know what to look for in terms of Adderall addiction signs or Adderall abuse signs.
It can also be used as a way to self-medicate conditions like depression, at least temporarily while the person is experiencing the effects of the drug.
Unfortunately, Adderall abuse is a very real possibility.
Signs of Adderall abuse include:
- Having a prescription but taking larger doses or taking it more frequently than you’re supposed to
- Relying on Adderall to feel normal, social or as if you can be productive
- Focusing on Adderall such as putting all of your attention on when you’ll get more or take it again
- Doctor shopping or making up symptoms to get it can be some of the side effects of Adderall abuse
- Withdrawing from friends, family or other loved ones
- Stealing or buying Adderall illegally are signs of Adderall abuse
- Mixing Adderall with other substances such as alcohol
Side Effects of Adderall in the Long-Term
What about long-term use of Adderall?
What are the side effects of Adderall with long-term use? It’s important to understand Adderall addiction symptoms and Adderall addiction signs.
Adderall alters the levels of neurotransmitters in the brain of the user, so it can create lasting problems. Long-term side effects of Adderall including paranoia, hostility and aggression, and even more commonly, depression. It can also lead to malnutrition and anorexia.
Over time another long-term side effect of Adderall abuse is addiction, and there’s also the potential for physical dependence.
Adderall raises the user’s heart rate, blood pressure, and body temperature, so with long-term use, this can increase the likelihood of a person experiencing very serious medical conditions including heart attack, stroke or seizure. There are a range of cardiovascular problems related to the long-term use of Adderall.
Is it possible to become addicted to Adderall? To put it briefly, yes.
As with other drugs, Adderall changes the activity of neurotransmitters in the brain, and it creates a cycle of reward and cravings, which is what happens with an addiction to other drugs as well. People can start to feel as if they can’t function without alcohol, and they will start to develop a compulsion to continue using it.
Adderall addiction symptoms include:
- Not feeling normal without Adderall, or going through withdrawal if you don’t take it
- Trying to stop using Adderall unsuccessfully
- Having financial, school or work trouble because of Adderall
- Continuing to use it even when there are bad outcomes and consequences
- Doing things that are extreme or dangerous to obtain more Adderall
- Developing a tolerance to Adderall, so you have to take larger doses
- Having cravings for it
- Crushing Adderall to inject or snort it
Signs of Adderall Overdose
What are the signs an Adderall dose is too high, or you’ve taken too much of the drug?
There are a wide variety of signs of an Adderall overdose, and these can include:
- Panic or anxiety
- Blurred vision
- Fast breathing
- Rapid heart rate
- Weakness of the muscles
- Dark colored urine
- Loss of consciousness
Some of the risks that an Adderall overdose could occur include taking too much or mixing it with other substances including alcohol. Other risks of an Adderall overdose are taking it without a prescription, or taking it when you have pre-existing health conditions.
If you think you or someone else is showing the signs of an Adderall overdose, contact emergency services immediately.
If you think you see the signs of Adderall abuse in your life, or in the life of someone you care about, there are treatment options available in Colorado like The Recovery Village at Palmer Lake, and out-of-state treatment facilities as well.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.